When you experience pain, you may reach for ibuprofen or aspirin without thinking much about it, but new research has demonstrated risks you need to recognize.
Many common pain relievers, including those bought over-the-counter, pose risks to your hearing that you’ll want to weigh when considering taking them. Younger men, amazingly, could carry a higher risk factor.
What Studies Say About Hearing Loss And Pain Relievers
Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.
Because the questionnaire was so broad, researchers were uncertain of what they would find. After evaluating the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
The data also showed something even more alarming. Men 50 or younger were almost two times as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for people who use aspirin frequently. And there’s a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was discovered was that high doses taken once in a while were not as harmful for your hearing as low doses taken frequently.
We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a definite connection. Causation can only be demonstrated with additional study. But we really need to rethink our use of these pain relievers after these persuasive findings.
Present Theories About The Connection Between Hearing Loss And Pain Relievers
Scientists have several plausible theories as to why pain relievers might cause hearing damage.
Your nerves convey the experience of pain to your brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel less pain.
There may also be a reduction of blood flow to the inner ear according to scientists. Less blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is reduced for prolonged periods.
Acetaminophen, which showed the most appreciable connection, may also reduce the generation of a particular protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
The most remarkable revelation was that men younger than 50 were the most likely to be affected. This is a solemn reminder that hearing impairment can happen at any age. The steps you take when you’re younger can help protect your hearing as you age.
While we aren’t advising you completely stop using pain relievers, you should acknowledge that there could be unfavorable repercussions. Use pain medication only when you really need to and when dealing with prescription medication, only as prescribed.
Try to find other pain relief solutions, including light exercise. It would also be a good idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Reduced pain and enhanced blood flow have been shown to come from these methods.
Lastly, is an appointment to see us every year to get your hearing examined. Don’t forget, hearing exams are for individuals of all ages. If you’re younger than 50, now is the time to start speaking with us about avoiding additional hearing loss.